Winter Weather, Lafayette
- When
- February 9, 3:15 AM CST to 5:15 PM CST
- Where
- Lafayette forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.661, -90.132 (the zone’s center; the record gives no point)
Snow accumulation of 2-4 inches.
A surge of relatively warm and moist air aloft and an upper level disturbance and front, brought several inches of snow to southern WI. Some areas received 6-10 inches.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A surge of relatively warm and moist air aloft and an upper level disturbance and front, brought several inches of snow to southern WI. Some areas received 6-10 inches. Snow covered roads and low visibilities resulted in many vehicle slide-offs and accidents. A large vehicle backup occurred on Brookfield Hill in Brookfield. A two-vehicle crash in rural Racine County resulted in one death and nine injured, when one vehicle lost control on snow covered roads and crossed the center line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 8, 11:22 PM CST, 3 hours 53 minutes earlier.
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1122 PM CST Sat Feb 8 2020
.UPDATE...
No changes other than some minor adjustments to temps and
dewpoints through the overnight. 00Z GFS continues to support the
going timing and location of the highest snow amounts...exact
numbers will fine-tuned overnight.
&&
.AVIATION(06Z TAFS)...
Snow will move into the region early Sunday morning, continuing
through the afternoon hours. IFR to LIFR conditions can be
expected, with heavy snowfall rates at times. The heaviest snow
will be from early to mid morning through early to mid afternoon.
Snow will then end from west to east during the late afternoon and
early evening hours. Some rain may occasionally mix in with the
snow at Milwaukee and Kenosha.
Winds will be from the south and southeast overnight and on
Sunday. A period of stronger winds is expected starting mid
morning, with gusts in the 20-25 kt range. Winds will then weaken
briefly in the late afternoon, before becoming gusty from the
northwest as the storm system moves east of the region.
&&
.PREV DISCUSSION... (Issued 847 PM CST Sat Feb 8 2020)
UPDATE...
No big surprises from the 00Z NAM; timing and placement of the
axis of heaviest snow remains consistent with earlier forecasts.
QPF amounts have ticked up a bit, though the model may be
overdoing the highest amounts. Nonetheless, there will likely be
a fairly narrow band of heavier snow associated with the
juxtaposition of good low and mid level frontogenesis and a TROWAL
feature. Right now this looks to be very close to the northern
edge of the forecast area, or perhaps just a bit north. Ultimately
this is a mesoscale forecast challenge, and probably won't be
fully resolved until it takes shape tomorrow morning.
Overall going forecast amounts seem very reasonable, and no
changes are anticipated to Warning/Advisory times or counties for
the rest of this evening. The overnight shift will have a chance
to digest the full 00z model suite and make any final adjustments.
MARINE...
South to southeast winds will increase tonight and tomorrow as low
pressure approaches from the west. Winds up to 30 knots will be
common across south half of the open waters and the nearshore. A
few gale force gusts are possible but should be limited if they do
occur. Waves will build across the nearshore as well. A Small
Craft Advisory is in effect starting Sunday morning.
Winds will then become gusty from the northwest tomorrow night
once the low moves east of the area. High pressure will eventually
move into the region, bringing lighter winds by Monday.
PREV DISCUSSION... (Issued 535 PM CST Sat Feb 8 2020)
UPDATE...
Things are on track early this evening. Overnight lows will range
from the mid to upper teens to low 20s. Snow is expected to begin
to move into the western portions of the forecast area between 3
and 5 AM, and quickly progress east through 8 AM or so. Road
conditions will rapidly deteriorate given the moderate to heavy
snowfall rates.
AVIATION(00Z TAFS)...
VFR will prevail overnight, before snow begins to impact the
terminals tomorrow morning. Snow will move in from west to east,
with conditions deteriorating to IFR and LIFR very quickly as the
snow moves in. Visibility will be at or below 1 mile for much of
the day, before snow ends during the late afternoon and early
evening hours.
Winds will be from the south and southeast tonight and early
tomorrow, becoming more southerly and eventually southwesterly
during the mid day hours. Some gustiness is possible at times.
Winds will eventually become gusty from the northwest tomorrow
evening as the system moves east of the region.
PREV DISCUSSION... (Issued 257 PM CST Sat Feb 8 2020)
SHORT TERM...
TONIGHT THROUGH SUNDAY NIGHT...Forecast confidence is Medium to
High.
Weak low level convergence and steep low level lapse rates may yet
trigger some flurries or light snow showers late this afternoon
and early evening.
Otherwise, focus is on a potent piece of mid-level energy over
the northern Rockies that is still expected to move rapidly east
across the northern Plains tonight and across the upper Midwest
and western Great Lakes Sunday and Sunday night. A developing low
level jet ahead of this system will usher a rapid increase in
column moisture into the upper midwest later tonight and early
Sunday. Precipitable water increases to around 0.5", which is up
to 175% of normal for early February. Short term guidance in
reasonable agreement on bringing surface low and associated trof
across southern WI, however some disagreement remains on the exact
track of the surface low on Sunday. However, if we look at 5 to
10K feet off the surface, the short term guidance in good
agreement on carrying the 850H low across our far northern CWA
Sunday afternoon and evening, with the 700H circulation remaining
farther north. Hence this is a combination warm air and moisture
advection event, with the better synoptic forcing from the
circulation remaining just to the north over more of central WI.
Impressive layer Q-vector convergence associated with the
advection. Cross-sections reveal a period of impressive
sloping frontogenetical forcing developing in the morning. The
enhanced lift from the FGEN overlies the portion of the atmosphere
where good dendritic growth would occur on both the NAM and GFS
short range guidance. Used Snow-liquid ratio's of mostly 10 to 13
to 1 during the period of peak snowfall from 12Z to 21Z Sunday.
QPF from around 0.3" in the far southeast to 0.60" in the far
northwest is close to the mean and 50th percentile with respect to
the distribution of all model guidance. This results in snowfall
anywhere from 2 to 3 inches in the far southeast to 6 to 8 inches
in the northwest, which is close to the 50th percentile of all
guidance, but amounts have crept upward in the central and
northern portions of CWA. With potential loss of ice falling into
cloud bearing layer Sunday afternoon in the south, some question
to total snowfall in the far southeast due to possible rain/snow
mix for several hours.
Low level flow remains mostly southerly, so not looking for any
lake enhancement affecting Sheboygan county. Hence kept Sheboygan
County in the Advisory for now. However if low level circulation
dips farther southward, then higher snowfall totals could affect
Sheboygan county. For now, going with 5 to 6 inches.
Hence upgrading current Winter Storm Watch to Warning, and also
adding Columbia and Fond du Lac Counties. Also expanding Winter
Weather Advisory to include Rock, Waukesha and Milwaukee counties
due to potential burst of higher snowfall rates associated with
FGEN. With better mix potential in Walworth, Racine and Kenosha
counties, held off on including these counties for now in
Advisory, but will need to be re-visited in next forecast package.
No change on start or end times of headlines for now. All the snow
will end in the early evening Sunday with improving conditions
overnight.
LONG TERM...
Monday through Saturday...Forecast Confidence Low.
High pressure will build into the region on Monday. This will
keep the region dry to start the week. The high pressure will
persist through Tuesday. By Wednesday the upper level cut off low
that has been in the southwestern CONUS begins to move back into
the upper level flow. Once that cut off low is introduced back
into the flow, the upper level jet will strengthen over the
midwest. However there is still disagreement within guidance on
the timing of the phasing of the north trough and the cut off low.
The GFS has this trough moving through much earlier on Wednesday
and the Euro is slower bringing the trough through on Thursday
morning. There are light PoPs throughout Wednesday into Thursday
to accommodate this uncertainty. If the trough moves slower and
the phasing of this system is slower, then more moisture will be
advected north into the Great Lake Region. Wedensday will have
limited mid level moisture, while Thursday will have amply
moisture due to the moisture advection. Thus there is limited QPF
for Wednesday and chances for more moderate snowfall on Thursday.
By Friday, high pressure returns to the region and persists
through Saturday. Disagreement between guidance becomes quite
drastic on Saturday evening, with potentially another system
moving lining up for the end of the weekend.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 6 AM to 6 PM CST Sunday for WIZ062-
063-067>069.
Winter Weather Advisory from 9 AM to 9 PM CST Sunday for WIZ052-
058>060-064>066.
Winter Storm Warning from 6 AM to 6 PM CST Sunday for WIZ046-047-
056-057.
Winter Storm Warning from 9 AM to 9 PM CST Sunday for WIZ051.
LM...Small Craft Advisory from 9 AM Sunday to 3 AM CST Monday for
LMZ643>646.
&&
Update...Boxell
Tonight/Sunday and Aviation/Marine...Boxell
Sunday Night through Saturday...99Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 537 PM CST Sat Feb 8 2020 WIZ046-047-051-052-056>060-062>072-092345- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 537 PM CST Sat Feb 8 2020 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Saturday A period of moderate to heavy snow Sunday morning will impact travel across most of southern and central Wisconsin. Winter Storm Warnings and Winter Weather Advisories are in effect for portions of the outlook area. The highest snowfall will occur across central Wisconsin where 5 to 7 inches are possible. Snowfall amounts across SE Wisconsin range from 3-4 inches with lower amounts expected closer to Lake Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but snowfall reports are appreciated. LMZ643>646-092345- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 537 PM CST Sat Feb 8 2020 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Southwest winds increasing to 15 to 20 knots Sunday morning with gusts up to 30 knots and waves building to 3 to 6 feet. A Small Craft Advisory is in effect for Sunday. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-092345- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 537 PM CST Sat Feb 8 2020 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Saturday No hazardous weather is expected at this time. www.weather.gov/mkx
The national radar mosaic for the moment the first event began.
12 winter weather, 8 winter storm. Local standard time, as filed.
Snow accumulation of 2-4 inches.
Snow accumulation of 3-6 inches.
Snow accumulation of 6-10 inches.
Snow accumulation of 6-10 inches.
Snow accumulation of 4-6 inches.
Snow accumulation of 4-6 inches.
Snow accumulation of 3-6 inches.
Snow accumulation of 5-9 inches.
Snow accumulation of 5-8 inches. A large traffic jam of vehicles occurred when they were unable to climb a snow covered Brookfield hill in Brookfield.
Snow accumulation of 7-10 inches.
Snow accumulation of 7-10 inches.
Snow accumulation of 7-10 inches.
Snow accumulation of 4-7 inches.
Snow accumulation of 4-6 inches.
Snow accumulation of 3-7 inches.
Snow accumulation of 4-8 inches.
Snow accumulation of 3-5 inches. A two-vehicle head on crash related to snow covered roads resulted in one death and nine injuries.
Snow accumulation of 3-6 inches.
Snow accumulation of 2-4 inches.
Snow accumulation of 6-9 inches.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Racine | 2020-02-09 | 32 | Female | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, February 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868263, 868258, 868243, 868249, 868257, 868256, 868259, 868244, 868251, 868245, 868246, 868247, 868264, 868265, 868269, 868270, 868267, 868268, 868260, 868250.